SEROTONIN SYNDROME: 7 THINGS YOU NEED TO KNOW

Category:

Serotonin syndrome is a dangerous reaction to antidepressant drugs

Serotonin Syndrome – Serotonin is a neurotransmitter (a naturally occurring brain chemical) that helps regulate mood and behavior, and increasing serotonin is one way of treating depression.

       But if you’re taking antidepressant medication that increases serotonin too much, you could be at risk for a dangerous drug reaction called serotonin syndrome.

      “Serotonin syndrome usually happens when a doctor prescribes a drug that increases serotonin to a patient already on an antidepressant,” said Mark Su, MD, assistant professor of emergency medicine at Hofstra University and director of the Toxicology Fellowship at North Shore University Hospital in Manhasset, N.Y.

Drugs for Depression Increase Serotonin – Early reports of serotonin overload occurred in the 1950s with antidepressants called monoamine oxidase inhibitors (MAOIs). When new drugs called selective serotonin reuptake inhibitors (SSRIs) became widely used to fight depression, reports of serotonin syndrome increased.

SSRIs include Prozac and Paxil. Other antidepressant drugs that increase serotonin are called serotonin-norepinephrine reuptake inhibitors (SNRIs),which include Cymbalta and Effexor.

      Drugs That Cause Serotonin Overload – “A single antidepressant can cause serotonin syndrome if a patient overdoses on the drug. Another cause is starting a new antidepressant before an old antidepressant has been completely washed out of the body,” said Dr. Su.

      “But the most common cause is adding on another type of drug. This can happen if a patient doesn’t let a doctor know they are on an antidepressant or if a doctor is not aware of the danger.” Some common add-on drugs that could lead to serotonin overload are the pain medication meperidine (better known by the brand name Demerol), the cough medication dextromethorphan, drugs called triptans used for migraine, and the recreational drug ecstasy. Serotonin Syndrome Symptoms – Serotonin syndrome can cause a wide spectrum of symptoms due to overstimulation. Gastrointestinal symptoms include diarrhea and vomiting. Nervous system symptoms include overactive reflexes and muscle spasms, said Su.

      Other serotonin syndrome symptoms include high body temperature, sweating, shivering, clumsiness, tremors, and confusion, and other mental changes.

      Symptoms of serotonin syndrome can range from mild to life-threatening. In extreme cases, body temperature can become very high, muscles may break down, and a person may go into shock.

Share This Article:

Google+

Contact Us

Physical Address
Parkinson's Resource Organization
74090 El Paseo #104
Palm Desert, CA 92260

Local Phone
(760) 773-5628

Toll-Free Phone
(877) 775-4111

General Information
info@parkinsonsresource.org

 

Like! Subscribe! Share!

Did you know that you can communicate with us through Facebook, Twitter, LinkedIn, YouTube, and now Instagram?

PRIVACY POLICY TEXT

 

Updated: August 16, 2017